Alert archive / Colorado / Flash Flood Warnings in 2021

Flash Flood Warning 63, NWS Grand Junction, CO

July 30, 2021Eagle County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 30, 2021, 3:46 PM MDT for Eagle County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2021, 3:46 PM MDT (21:46 UTC)
Expired
Jul 30, 2021, 6:19 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County Eagle County, CO

The radar

The Grand Junction radar (KGJX), 135 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

926 
WGUS55 KGJT 302146
FFWGJT
COC037-310045-
/O.NEW.KGJT.FF.W.0063.210730T2146Z-210731T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
346 PM MDT Fri Jul 30 2021

The National Weather Service in Grand Junction has issued a

* Flash Flood Warning for...
  South Central Eagle County in west central Colorado...

* Until 645 PM MDT.

* At 346 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the Sylvan Fire burn scar and Sylvan Lake State 
  Park area. Between 1 and 2 inches of rain have fallen. Additional 
  rainfall amounts of 1 to 2 inches are possible in the warned area. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of South Central Eagle County near Sylvan Lake 
  State Park.

Over one inch of rain has fallen over the Sylvan Fire burn scar. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Flooding is occurring or is imminent. Campers and hikers should 
avoid streams or creeks.

&&

LAT...LON 3942 10668 3942 10671 3941 10676 3941 10679
      3943 10680 3945 10679 3946 10676 3948 10676
      3950 10678 3953 10677 3955 10677 3955 10675
      3952 10673 3950 10673 3949 10670 3948 10669
      3947 10667 3944 10667

FLASH FLOOD...RADAR INDICATED

$$

MAC
2 follow-up statements
272 
WGUS75 KGJT 302330
FFSGJT

Flash Flood Statement
National Weather Service Grand Junction CO
530 PM MDT Fri Jul 30 2021

COC037-310045-
/O.CON.KGJT.FF.W.0063.000000T0000Z-210731T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eagle CO-
530 PM MDT Fri Jul 30 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT THIS 
EVENING FOR SOUTH CENTRAL EAGLE COUNTY...

At 530 PM MDT, Doppler radar indicated between 1 and 2 inches of 
rain have fallen. Additional rainfall amounts of 0.10 to 0.3 inches 
are possible in the warned area.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of South Central Eagle County neary the Sylvan 
  Fire burn scar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Flooding is occurring or is imminent. Campers and hikers should 
avoid streams or creeks.

&&

LAT...LON 3942 10668 3942 10671 3941 10676 3941 10679
      3943 10680 3945 10679 3946 10676 3948 10676
      3950 10678 3953 10677 3955 10677 3955 10675
      3952 10673 3950 10673 3949 10670 3948 10669
      3947 10667 3944 10667

FLASH FLOOD...RADAR INDICATED

$$

15
885 
WGUS75 KGJT 310019
FFSGJT

Flash Flood Statement
National Weather Service Grand Junction CO
619 PM MDT Fri Jul 30 2021

COC037-310029-
/O.CAN.KGJT.FF.W.0063.000000T0000Z-210731T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eagle CO-
619 PM MDT Fri Jul 30 2021

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL EAGLE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flash Flood Watch remains in effect until 1200 AM MDT for portions 
of northwest Colorado and west central Colorado.

LAT...LON 3942 10668 3942 10671 3941 10676 3941 10679
      3943 10680 3945 10679 3946 10676 3948 10676
      3950 10678 3953 10677 3955 10677 3955 10675
      3952 10673 3950 10673 3949 10670 3948 10669
      3947 10667 3944 10667

$$

ERW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:52 PM MDT, 54 minutes earlier.

Area forecast discussion, Jul 30, 2:52 PM MDT, 54 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
252 PM MDT Fri Jul 30 2021

.SHORT TERM...(Tonight through Saturday night)
Issued at 251 PM MDT Fri Jul 30 2021

Thunderstorms began to fire over higher terrain just after midday
with cells forming over the eastern Tavaputs and Uncompahgre
Plateaus, the Flat Tops, Grand Mesa and San Juan Mountains. The
12Z/Friday sounding at GJT held 1.16" precipitable water which
is up about 0.1" from yesterday. This moisture, which is around
170 percent of normal for this time of year, combined with morning
sunshine has caused the atmosphere to rapidly destabilize over
higher terrain. Several hours remain before peak heating so expect
storms to expand in areal coverage and increase in intensity
throughout the remainder of the afternoon. Given moisture depth
expect slowly northward propagating storms will be capable of
generating heavy to torrential downpours along with small hail.

CAMS and operational model runs continued to favor greater storm
coverage over western Colorado with reduced activity over eastern
Utah compared to Thursday. Expect storms will initially remain
anchored to higher terrain in the absence of any significant
dynamic lifting mechanism before moving off later this afternoon
into the evening as diurnal circulations break down and outflows
generate additional cells. Models suggest nocturnal convection is
likely to persist, mainly over the central and northern Colorado
mountains, well into the early morning hours.

The scenario remains much the same on Saturday, though high
pressure will recenter overhead which is expected to result in
slower moving storms. This, in turn, points to an increased
potential for flash flooding along with mud and debris slides in
steep terrain as moisture levels will be largely unchanged.
Convergence along the Divide resulting from an increased easterly
component in flow over the eastern Colorado plains favors another
active day over the Colorado high country and adjacent valleys,
though rainfall in lower elevations will likely hold off until
later in the afternoon. The higher terrain of eastern Utah will
also see thunderstorms throughout the the afternoon, though with
less coverage. After an active evening, nocturnal convection
again likely, but models suggest less coverage than tonight.

Temperatures will continue to trend down and will run several
degrees below seasonal norms.

.LONG TERM...(Sunday through Friday)
Issued at 251 PM MDT Fri Jul 30 2021

Slight changes will begin to set in to the overall weather pattern
on Sunday, however the effective weather over eastern Utah and
western Colorado will remain largely unchanged until midweek. The
summertime monsoon high pressure system that has resulted in an
extended period of active weather for the Four Corners region will
become suppressed to the south toward the Gulf Coast. A large
trough pushing through the central plains will act to squeeze the
band of monsoon moisture westward, while at the same time a broad
trough will move eastward toward the Pacific coast. This squeeze-
play pattern will focus the south-to-north moving plume of
moisture over the Four Corners each day from Sunday through
Monday/Tuesday. Small- scale differences in day-to-day weather
will be hard to predict at this range, however for now it appears
as though Sunday and Monday appear most active over the western
slope. By Wednesday, a push of drier air from the west/northwest
will help to finally suppress the monsoonal plume, resulting in a
drier day. All global models seem to favor this pattern shift by
Wednesday, and forecast confidence is moderate to high at this
time. Isolated afternoon convection will still develop in the
higher terrain on Wednesday through Friday, however PWAT values
and surface dewpoints drop notably by that time. The decrease in
moisture will result in an increase in temperatures, with
afternoon highs starting off below normal early in the week and
rising to above normal values by the end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1136 AM MDT Fri Jul 30 2021

Isolated thunderstorms have already initialized before the top of
the hour across the Sawatch Mountains. Expect this activity to
expand atop all other ranges across the Western Slope within the
next hour with widespread showers and thunderstorms blossoming by
mid- afternoon. For terminals, this means VCTS for every TAF site
in western Colorado for several hours this afternoon, with
periodic MVFR conditions due to CIGS/VIS under passing storms. In
addition, stronger thunderstorms will be capable of producing
heavy rain, frequent lightning, and gusty outflow winds well into
evening hours. Storm coverage decreases after sunset, however,
isolated to scattered storms will linger overnight along
unresolved outflow boundaries drifting north-northwest. Conditions
improve by sunrise before convection redevelops Saturday
afternoon.

&&

.HYDROLOGY...
Issued at 251 PM MDT Fri Jul 30 2021

Areas of heavy rainfall are likely across the area over the next
several days. Places that have had multiple rounds of rainfall
will be more susceptible to flooding. Deep moisture will continue
to surge northward with the focus shifting more towards western
Colorado today through the weekend. A Flash Flood Watch remains in
effect from 11 am MDT until midnight MDT tonight for the western
Colorado mountains and upper Colorado River valley, which includes
the Grizzly Creek and Lake Christine burn areas. In addition, a
Flash Flood Watch remains in effect Saturday as well for the same
zones and with the same timing as the threat for heavy rain and
flash flooding potential remains largely unchanged, if not
higher.

Additional monsoonal moisture will stream into the region through
mid next week. This will result in more widespread storm coverage
and continued threat for heavy rainfall and training storms.
Additional Flash Flood Watches may be needed so please stay up to
date on the latest forecast.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Flash Flood Watch until midnight MDT tonight for COZ004-008>010-
     012-013-018-019.

     Flash Flood Watch from Saturday morning through Saturday evening
     for COZ004-008>010-012-013-018-019.

UT...None.

&&

SHORT TERM...NL
LONG TERM...MAC
AVIATION...ERW
HYDROLOGY...TGJT
Hazardous weather outlook, Jul 30, 4:53 AM MDT, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
453 AM MDT Fri Jul 30 2021

COZ001>014-017>023-UTZ022>025-027>029-311100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
453 AM MDT Fri Jul 30 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Another round of widespread showers and thunderstorms expected
today with the focus shifting more over western Colorado for the
best potential for heavy rain and flash flooding. Monsoon moisture
will remain entrenched over the region with storm activity
continuing into the overnight hours. Expect heavy rain, frequent
lightning, gusty outflow winds to 40 kts and small hail with
stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily widespread to numerous showers and thunderstorms can be
expected each day through early next week, with monsoon moisture
entrenched across the area. Moderate to heavy rain, gusty winds
and lightning will be the primary threats with storms. A downturn
is possible mid to late next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 30, 10:15 AM MDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1015 AM MDT FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     HEAVY RAIN       0.5 N MEEKER            40.04N 107.91W
07/30/2021  M0.90 INCH       RIO BLANCO         CO   UTILITY COMPANY

            PEA SIZE HAIL YESTERDAY EVENING WITH
            THUNDERSTORMS.

&&
Local storm report, Jul 30, 11:59 AM MDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1159 AM MDT FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HEAVY RAIN       8 NW MAESER             40.56N 109.69W
07/30/2021  M1.50 INCH       UINTAH             UT   PUBLIC

            RAIN FELL IN AROUND 20 MINUTES.

&&

NL
Special weather statement, Jul 30, 2:09 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
209 PM MDT Fri Jul 30 2021

COZ002-005-013-302045-
Flat Tops CO-Upper Yampa River Basin CO-Central Yampa River Basin CO-
209 PM MDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROUTT COUNTY UNTIL
245 PM MDT...

At 209 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Oak Creek moving northeast at 10 mph.

Pea size  hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Routt
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4022 10711 4024 10718 4032 10728 4048 10722
      4034 10695
TIME...MOT...LOC 2009Z 211DEG 10KT 4031 10712

ERW
Special weather statement, Jul 30, 2:22 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
222 PM MDT Fri Jul 30 2021

COZ002-004-005-013-302100-
Flat Tops CO-Upper Yampa River Basin CO-
Elkhead and Park Mountains CO-Central Yampa River Basin CO-
222 PM MDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROUTT COUNTY UNTIL
300 PM MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Hayden, moving north at 20 mph.

Penny size  hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hayden, Milner and Tow Creek.

This includes U.S. Highway 40 in Colorado between mile markers 106
and 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4028 10702 4029 10726 4059 10732 4062 10699
TIME...MOT...LOC 2021Z 170DEG 18KT 4040 10716

15
Special weather statement, Jul 30, 2:23 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
223 PM MDT Fri Jul 30 2021

UTZ024-025-302115-
Eastern Uinta Basin UT-Tavaputs Plateau UT-
223 PM MDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UINTAH COUNTY UNTIL
315 PM MDT...

At 223 PM MDT, Doppler radar was tracking a strong thunderstorm 40
miles southwest of Dinosaur, moving northeast at 10 mph.

Penny size  hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Uintah
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3963 10939 3972 10954 3996 10937 3980 10908
TIME...MOT...LOC 2023Z 210DEG 7KT 3974 10940

15

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:14 PM MDTSpecial Weather StatementGJTGarfield46 min
Jul 29, 6:27 PM MDTSpecial Weather StatementGJTArchuleta48 min
Jul 29, 6:32 PM MDTFlash Flood WarningGJTMontezuma3 hr
Jul 29, 6:38 PM MDTSpecial Weather StatementGJTGarfield52 min
Jul 29, 6:55 PM MDTAreal Flood AdvisoryGJTLa Plata, Montezuma3 hr
Jul 29, 7:00 PM MDTSpecial Weather StatementGJTMoffat45 min
Jul 29, 7:11 PM MDTAreal Flood AdvisoryGJTGarfield2 hr
Jul 29, 7:39 PM MDTSpecial Weather StatementGJTRio Blanco51 min
Jul 29, 7:48 PM MDTSpecial Weather StatementGJTLa Plata42 min
Jul 29, 7:50 PM MDTSevere Thunderstorm WarningGJTMoffat, Rio Blanco25 min
Jul 29, 7:56 PM MDTSpecial Weather StatementGJTRoutt49 min
Jul 29, 8:25 PM MDTSevere Thunderstorm WarningGJTGarfield, Rio Blanco35 min
Jul 29, 8:41 PM MDTSpecial Weather StatementGJTMontezuma49 min
Jul 29, 8:45 PM MDTFlash Flood Warning EmergencyConsiderable damage threatGJTEagle, Garfield4 hr
Jul 29, 9:42 PM MDTSpecial Weather StatementGJTMoffat48 min
Jul 29, 9:43 PM MDTSpecial Weather StatementGJTMoffat47 min
Jul 29, 9:46 PM MDTAreal Flood AdvisoryGJTMoffat3 hr
Jul 29, 10:20 PM MDTSpecial Weather StatementGJTDelta40 min
Jul 29, 10:28 PM MDTAreal Flood AdvisoryGJTMoffat3 hr
Jul 29, 10:45 PM MDTFlash Flood Warning Considerable damage threatGJTGarfield, Mesa4 hr
Jul 30, 3:44 AM MDTFlash Flood WatchGJTArchuleta, Delta, Dolores, Eagle, Garfield, Gunnison and 12 more43 hr
Jul 30, 2:09 PM MDTSpecial Weather StatementGJTRoutt36 min
Jul 30, 2:22 PM MDTSpecial Weather StatementGJTRoutt38 min
Jul 30, 3:48 PM MDTSpecial Weather StatementGJTPitkin42 min
Jul 30, 3:57 PM MDTSpecial Weather StatementGJTRio Blanco48 min
Jul 30, 3:59 PM MDTSevere Thunderstorm WarningGJTPitkin46 min
Jul 30, 4:34 PM MDTAreal Flood AdvisoryGJTGunnison100 min
Jul 30, 4:43 PM MDTAreal Flood AdvisoryGJTRio Blanco2 hr
Jul 30, 4:45 PM MDTSpecial Weather StatementGJTRio Blanco45 min
Jul 30, 4:53 PM MDTSpecial Weather StatementGJTEagle52 min
Jul 30, 5:02 PM MDTAreal Flood AdvisoryGJTRio Blanco102 min
Jul 30, 5:22 PM MDTAreal Flood AdvisoryGJTEagle97 min

Nearby

Flash Flood Warnings in Colorado, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.